Alert archive / Missouri / Tornado Warnings in 2017

Tornado Warning 46, NWS Paducah, KY

May 27, 2017Carter County, Ripley County, Missouri

NWS Paducah, KY issued this tornado warning at May 27, 2017, 7:36 PM CDT for Carter County, Ripley County, Missouri. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 7:36 PM CDT (00:36 UTC)
Expired
May 27, 2017, 8:00 PM CDT
In force
24 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Carter County, MO, Ripley County, MO

The radar

The Paducah radar (KPAH), 181 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:56 PM CDTHAIL 2Eastwood, MOHAIL SLIGHTLY LARGER THAN GOLFBALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 0.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3385 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
2.5
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

884 
WFUS53 KPAH 280036
TORPAH
MOC035-181-280100-
/O.NEW.KPAH.TO.W.0046.170528T0036Z-170528T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
736 PM CDT SAT MAY 27 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southeastern Carter County in southeastern Missouri...
  Northern Ripley County in southeastern Missouri...

* Until 800 PM CDT
    
* At 736 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Handy, or 11 miles south of Van Buren, moving east
  at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Budapest, Hunter, Handy and Grandin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3689 9108 3691 9086 3693 9070 3693 9068
      3689 9068 3688 9066 3681 9066 3681 9064
      3675 9063 3678 9108
TIME...MOT...LOC 0036Z 266DEG 30KT 3684 9103 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

CN
1 follow-up statement
474 
WWUS53 KPAH 280049
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
749 PM CDT SAT MAY 27 2017

MOC035-181-280100-
/O.CON.KPAH.TO.W.0046.000000T0000Z-170528T0100Z/
Carter MO-Ripley MO-
749 PM CDT SAT MAY 27 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTHEASTERN CARTER AND NORTHEASTERN RIPLEY COUNTIES...
    
At 748 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hunter, or 12 miles southeast of Van Buren, moving
east at 35 mph.

HAZARD...Tornado and two inch hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Budapest, Hunter and Grandin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3691 9086 3693 9070 3693 9068 3689 9068
      3688 9066 3681 9066 3681 9064 3675 9063
      3678 9098 3690 9099
TIME...MOT...LOC 0048Z 266DEG 30KT 3685 9090 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 27, 7:25 PM CDT, 11 minutes earlier.

Area forecast discussion, May 27, 7:25 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
725 PM CDT Sat May 27 2017

.MESOSCALE DISCUSSION...
Issued at 723 PM CDT Sat May 27 2017

Dynamic and complicated convective scenario remains in play across
the WFO PAH forecast area.

In coordination with SPC, the following counties that were in
Tornado Watch # 275 that just expired were placed back into
Tornado Watch #284 until 2 am CDT Sunday morning. Locations from
south of Van Buren to New Madrid have seen scattered severe/non-
severe thunderstorm activity, but the airmass still remains primed
with ESRL HRRR CAPE of 3000-5000 J/kg2 with decent upward
vertical velocities expected between 10 pm and midnight over the
new counties included in the new Tornado Watch #284 for southern
MO.

There are still active storms moving across these southeast
Missouri counties, so additional warnings may be possible earlier
this evening.

Reference SPC's Mesocale disussion # 878 issued earlier this
evening for more details on the storms in southeast Missouri this
evening.

The serial bowing segments moving through West Kentucky now should
work stabilize further convective activity through the remainder
of the evening.

May need to shave off part of the current PDS from some of the
Southern Illinois/Southwest Indiana counties along the Interstate
64 corridor. With boundaries still nearby, may hold these counties
in the watch until expiration.

&&

.UPDATE...
Issued at 152 PM CDT Sat May 27 2017

Rapid adjustments made to reflect current activity across the WFO
PAH Forecast area. Greatest concern at the moment will be the
convective complex moving from East Central Missouri, then along
and remnant outflow/frontal boundaries south of the Interstate 64
corridor...then again along the common borders of Southeast
Missouri, Northeast Arkansas, West Kentucky and Tennessee. |

UPDATE Issued at 1133 AM CDT Sat May 27 2017

Convection is developing along outflow boundaries and existing
warm frontal boundary over Southern Missouri and parts of Southern
Illinois and the Pennyrile of West Kentucky. Some local concern
that some of these storms along the boundary may go severe
severe before the main bowing line (developing derecho?) reaches
the WFO PAH CWA later this afternoon and this evening. Waiting to
see what SPC might do with the MDT risk area in their midday
update. Also added Flash flood Watch for Carter/Ripley counties
from 1 pm today through 7 am Sunday.(see hydro section).

&&

.SHORT TERM...(Today through Monday night)
Issued at 134 AM CDT Sat May 27 2017

New SWODY1 outlooks moderate risk for much of FA this pm/evening,
with all svr wx hazards possible. AM storms to our west are
modeled to affect western ptns FA later this morning, and may lay
out a boundary and also blow off debris clouds that could stall
development after daybreak. However, differential heating should
mix the atmos up enough to allow super charge to take place, with
high cape environ and steep mid level lapse rates revealed by
model soundings. At some point during the pm hours, cap should
break and convection become numerous to widespread, with
associated moderate risk of svr extending from late pm into/thru
the evening hours. Svr chances begin to diminish overnight as
large scale instability is lost the farther east storms push away
from source boundary/energy.

Primary cold front does not make actual passage until Sunday
evening, so until then, we'll be continuing pops along/ahead of
the boundary, and this includes a continued slight risk of severe
again for mainly Sunday afternoon/early evening.

.LONG TERM...(Tuesday through Friday)
Issued at 134 AM CDT Sat May 27 2017

The extended period continues to be troublesome with models flip
flopping the best chances for rain. Still dealing with another
frontal boundary passage on Tuesday/Tuesday night. The GFS has
been the most consistent with the timing of this feature but not
as much on QPF. Still, believe that precip chances need to be
included for that time frame given the consistency of this signal
and the consistency of the GFS ensemble precip means. At this time
our confidence does not warrant anything more than slight
chances.

The ECMWF was never that excited about Tuesday's rain prospects and
still isn't. Instead, the 12Z ECMWF brings a front down into the
area on Wednesday through Thursday. That is the exact same time that
the GFS brings in a reinforcing sfc high pressure system that dries
us out. However, the 00Z ECMWF is back to looking like the GFS with
the drier weather on Wednesday with the incoming sfc high. The early
part of the extended forecast is going to be hinged on exactly what
this large upper level low over the upper Great Lakes region/eastern
Canada does and the timing and strength of impulses rotating around
it. For now, leaning toward the more consistent GFS for guidance.

Given the above discussion, POPs will be low Tuesday through
Thursday given uncertainty's in the model signals. There has been
a stronger signal for more wet weather as we head into the latter
half of the week. However, the upper level pattern is not being
consistently resoled by the models very well at all. Yesterdays
runs indicated more of a southwesterly flow pattern setting up and
now the upper flow stays more west northwesterly through Friday.
We will continue to have POPs for late week, but work will need to
be done on fine tuning these chances as models grasp a better
handle on things.

&&

.AVIATION...
Issued at 152 PM CDT Sat May 27 2017

Current 18z Saturday TAF issuance will be a challenge with mutiple
boundaries focusing VFR to IFR changing conditions. Base forecast
includes thunderstorms in each TAF location. Main concern within
the next six ho9urs will be the KEVV, KCGI, and KPAH TAF locations
for lowered visibility.

&&

.HYDROLOGY...
Issued at 1133 AM CDT Sat May 27 2017

WPC recently upgraded parts of Southern Missouri in a Moderate
Risk of excessive rainfall through today and tonight. Given the
antecedent rainfall this morning, combined with the expected
position of the frontal boundary and outflows today, felt it was
prudent to add Carter and Ripley counties to the Flash Flood Watch
later this afternoon and tonight.

Depending on the propagation of the convection along the boundary
and the southern end of the expected wind-damaging MCS, may need
to extend the Flash Flood Watch to Wayne and Butler counties as
well. Will monitor the progression of the storms this afternoon.

Minimum rainfall of 1-1.25 inches is likely...with higher amounts
possible. Given the flashy nature of runoff and the terrain, as
well as the potential for higher public presence outdoors this
weekend, decided to go ahead with a Flash Flood Watch for Carter
and Ripley counties from 1 pm today through 7 am Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...Flash Flood Watch until 7 AM CDT Sunday for MOZ107-108.

IN...None.
KY...None.
&&

MESOSCALE...Smith
UPDATE...Smith
AVIATION...Smith
HYDROLOGY...Smith
Hazardous weather outlook, May 27, 2:55 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
255 pm CDT Sat May 27 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
255 pm CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Latest forecast trends indicate that an intense line of severe
thunderstorms will move into the northwest part of the outlook area,
namely southwest Illinois and Southeast Missouri, this afternoon and
again this evening. If a line of storms move through the area, they
will likely produce widespread wind gusts in excess of 80 mph. The
damaging winds could last up to an hour.

Depending on the intensity and duration of these lines of severe
storms, most of the thunderstorms could completely move through the
outlook area by midnight.

In addition to the damaging wind potential, isolated severe storms
may develop ahead of these lines of thunderstorms today and tonight.
These isolated storms would have the potential for large hail,
damaging winds, as well as a tornado.

At this time, the greatest risk for widespread severe thunderstorms
is later this afternoon and this evening. Heavy rainfall and deadly
lightning will also be storm hazards. Flash Flooding may also be a
possibility in parts of Southeast Missouri late this afternoon and
tonight.

A moderate risk remains is in place for most of the outlook area,
except parts of Southwest Indiana and a very small part of northwest
Kentucky. The remainder of the outlook area remains in an enhanced
risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A slight risk of severe thunderstorms is forecast Sunday,
especially during the afternoon and early evening. Damaging winds
and hail are the primary severe weather hazards, with locally
heavy rain and deadly lightning also storm hazards.

Thunderstorms are also forecast Tuesday afternoon, and Wednesday
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected today and tonight.

Smith

In the hours before

Local storm report, May 27, 6:58 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     MORTONS GAP             37.24N 87.47W
05/27/2017                   HOPKINS            KY   TRAINED SPOTTER

            LARGE TREE UPROOTED ONTO HOME. ANOTEHR LARGE TREE SNAPPED
            OFF NEAR BY.

&&

SP
Local storm report, May 27, 7:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     LYNNVILLE               36.56N 88.57W
05/27/2017  E70 MPH          GRAVES             KY   TRAINED SPOTTER

            65 TO 70 MPH WIND GUSTS

&&

SP
Local storm report, May 27, 7:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     VIENNA                  37.41N 88.89W
05/27/2017                   JOHNSON            IL   PUBLIC

            SEVERAL TREES DOWN ON ROUTE 45, ONE COMPLETELY BLOCKING
            THE ROAD FOR A TIME. LARGE TREE LIMBS DOWN IN RESIDENCE
            YARD, 10-15 SHINGLES BLOWN OFF HOUSE. NEIGHBORS HAD 4
            MEDIUM TO LARGE TREES DOWN.

&&

SP
Local storm report, May 27, 7:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     1 W MURRAY              36.61N 88.33W
05/27/2017                   CALLOWAY           KY   EMERGENCY MNGR

            REPORT OF TREES DOWN AT INTERSECTION OF HWY 94 AND
            ROBERTSON ROAD/KY HWY 1660.

&&

SP
Local storm report, May 27, 7:24 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
724 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     NEW CONCORD             36.60N 88.07W
05/27/2017                   CALLOWAY           KY   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG KY HWY 121 SOUTHEAST OF MURRAY
            NEAR NEW CONCORD

&&

SP
Local storm report, May 27, 7:29 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
729 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     JONESBORO               37.45N 89.27W
05/27/2017                   UNION              IL   TRAINED SPOTTER

            POWER LINES DOWN AND NUMEROUS TREES 5 FEET IN DIAMETER
            DOWN ACROSS WEST SIDE OF JONESBORO

&&

SP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:19 PM CDTSevere Thunderstorm WarningPAHCarter, Ripley41 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningPAHButler, Carter, Ripley, Wayne33 min
May 27, 8:19 PM CDTSevere Thunderstorm WarningPAHButler, Stoddard, Wayne41 min
May 27, 8:21 PM CDTFlash Flood WarningPAHButler, Wayne114 min
May 27, 8:41 PM CDTSevere Thunderstorm WarningPAHButler, New Madrid, Stoddard34 min
May 27, 8:42 PM CDTSevere Thunderstorm WarningPAHRipley33 min
May 27, 8:52 PM CDTFlash Flood WarningPAHMississippi, Scott, Stoddard3 hr
May 27, 9:07 PM CDTFlash Flood WarningPAHCarter, Ripley113 min
May 28, 10:02 AM CDTRiver Flood WarningPAHButler, Stoddard39 hr
May 28, 10:21 AM CDTLake Wind AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more10 hr

Nearby

Tornado Warnings in Missouri, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.